Tainted Heroin May Have Caused 20 Overdoses On The West Side In One Night
By Kate Shepherd in News on Oct 2, 2015 3:45PM
bags of heroin, via Getty Images
Batches of very dangerous heroin, possibly laced with the painkiller fentanyl, have caused more than 20 overdoses on the West Side since Wednesday night, according to the Tribune.
The overdoses occurred over a 24 hour period, and the narcotics were purchased at two locations on the West Side, according to a memo from the city's health department.
Police are investigating whether a man who died of an apparent drug overdose in East Garfield Park used narcotics from the dangerous batch after he was found dead in a third-floor apartment Thursday night.
Local hospitals and paramedics have noticed the sudden surge in overdoses. At least nine patients sought treatment Thursday at Stroger Hospital by the afternoon, Dr. Steven Aks, chief of toxicology and an emergency physician at Stroger Hospital, told the Tribune. He said he did not know what drug caused the overdoses.
Extra Narcan, a drug typically used to reverse heroin overdoses, has been given to paramedics and other fire department personnel, for possible victims.
"We don't know if it's the beginning, middle or end of the surge," Chicago Fire Department spokesman Larry Langford told the Tribune.